Montana, 2006

Damaging Wind in Montana, May 21, 2006

May 21, 2006 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to 69 mph at Augusta 18SE. 88 inch diameter hail at Helena 1N and produced a wind gust to 50 mph at Helena which damaged several tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced a wind gust to 69 mph at Augusta 18SE. A thunderstorm dropped .88 inch diameter hail at Helena 1N and produced a wind gust to 50 mph at Helena which damaged several tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 21, 1:42 PM MST, 58 minutes earlier.

Area forecast discussion, May 21, 1:42 PM MST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
242 PM MDT SUN MAY 21 2006

.DISCUSSION...

TONIGHT THROUGH TUESDAY...RATHER STATIC WEATHER PATTERN CONTINUES.
UPPER RIDGE AXIS OVER EASTERN MONTANA WITH A SOUTHWEST FLOW ALOFT
OVER THE COUNTY WARNING AREA. AIRMASS SLOW TO DESTABILIZE THIS
AFTERNOON. DEW POINTS REMAIN IN THE LOWER 40S MANY AREAS. RADAR
JUST BEGINNING TO INDICATE THUNDERSTORM DEVELOPMENT...MAINLY OVER
THE SOUTHWEST AS SHORT WAVE ENERGY APPROACHES THE AREA. THESE
THUNDERSTORMS WILL PROPAGATE SLOWLY NORTH AND EAST DURING THE
EVENING. THE UPPER RIDGE CONTINUES TO MOVE SLOWLY EAST ON MONDAY
AND THE AREA REMAINS UNDER A SOUTH TO SOUTHWEST FLOW ALOFT. AS
SHORT WAVE ENERGY CONTINUES TO RIPPLE THROUGH THE FLOW ALOFT...A
THREAT OF AFTERNOON AND EARLY EVENING CONVECTION WILL EXIST
THROUGH TUESDAY. TEMPERATURES WILL REMAIN WELL ABOVE SEASONAL
AVERAGES. EMANUEL

TUESDAY NIGHT THROUGH SUNDAY...UPPER RIDGE THAT HAS BEEN ENTRENCHED
OVER CENTRAL U.S. BEGINS TO BREAK DOWN WEDNESDAY WITH MEAN WESTERLY
FLOW ACROSS U.S. BY FRIDAY. UPPER LOW OFF COAST OF PACIFIC NW SENDS
UPPER JET ACROSS STATE THRU WEEKEND MAKING FOR AN UNSETTLED WEATHER
PATTERN. FORECAST REFLECTS THIS WITH SLOWLY INCREASING CHANCE OF
PRECIPITATION FROM MIDWEEK TO WEEKEND. LIKEWISE WARM TEMPERATURES
WEDNESDAY WILL SLOWLY COOL RESULTING IN HIGH AND LOW TEMPERATURES
NEARER TO CLIMATOLOGICAL NORMALS BY WEEKS END. BRITTON

&&

.AVIATION...
UPDATED 1800Z.
VFR CONDITIONS WILL PREVAIL THROUGH PERIOD...EXCEPT FOR MVFR AROUND
THUNDERSTORMS. SOUTHWEST FLOW ALOFT WILL SPREAD MODERATE MID-LEVEL
MOISTURE ACROSS AREA. PASSING UPPER LEVEL DISTURBANCE WILL RESULT IN
SOMEWHAT UNSTABLE AIRMASS DURING AFTERNOON AND EARLY EVENING HOURS
WITH ISOLATED THUNDERSTORMS SOUTH PORTION COUNTY WARNING AREA UNTIL
AROUND 02Z.

&&

.HYDROLOGY...
SNOW MELT CONTINUES TO CAUSE THE GALLATIN RIVER NEAR LOGAN TO
RISE. A FLOOD WARNING FOR THE GALLATIN RIVER NEAR LOGAN HAS BEEN
ISSUED. THE RIVER SHOULD REACH FLOOD STAGE BY EARLY TUESDAY. AREA
STREAMS AND RIVERS CONTINUE TO RUN HIGH AS SNOW MELT PROCEEDS AT
THE HIGHER ELEVATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  90  54  80 /  20  20  40  20
CTB  49  84  52  76 /  20  20  40  20
HLN  49  88  53  81 /  10  30  40  20
BZN  47  85  50  74 /  10  20  40  20
WEY  35  75  37  64 /  20  30  50  20
DLN  46  82  48  74 /  10  20  40  30
HVR  54  93  56  82 /  20  20  40  30
LWT  48  88  52  79 /  30  20  40  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING FOR THE GALLATIN RIVER NEAR LOGAN.

&&

SHORT TERM...EMANUEL
LONG TERM...BRITTON
AVIATION...BRITTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 21, 4:25 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 AM MDT SUN MAY 21 2006

MTZ008>015-044>055-221130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
525 AM MDT SUN MAY 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON THROUGH EARLY THIS EVENING FOR THE FOLLOWING COUNTIES
AND PARTS OF COUNTIES...FERGUS..JUDITH
BASIN..CHOUTEAU..CASCADE..MEAGHER..BROADWATER..JEFFERSON..LEWIS
AND CLARK..TETON..PONDERA..AND ALSO NORTHERN GALLATIN..SOUTHERN
TOOLE..SOUTHERN LIBERTY..SOUTHERN HILL AND SOUTHWEST BLAINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 57 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis and Clark

When
May 21, 2:40 PM MST
Where
Lewis and Clark County, 18 mi SE of Augusta
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.317, -112.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506914.